Taking too many triptans?

(This is the first time I’ve tried to use a support group. Apologies if I am not doing it correctly.) It is my understanding that taking Imitrex and Zomig is not recommended for people over 55 or 60 due to danger of stroke. In my case, it is helpful to take 1/2 pill at night to prevent waking up with a cloudy head that then becomes a migraine as well as taking 1/2 – 2/3 to a whole pill to ‘abort’ a migraine or when laid out in bed with one. This may average out at 26 pills/month. Am 77, have had migraines for more than 50 years, have low blood pressure and am otherwise healthy. Do not see any alternative to the triptans but am I taking too many? Also take Lamotrigine.


Community Answers
  • Tamara
    12 months ago

    If I take more than 2 a week, it causes me to get rebound headaches that are similar to yours. They are mild in the morning and keep increasing in intensity until I would cave in and take a triptan.

    Max per month is 10 triptans (errrr dose). I have ran into trouble on day 11-15 ….. so this is definitely my max.

    It hurts like hell until your body gets use to not having the medication, but is doable.

    There are many many daily medications that can help prevent migraines. It may be worth while trying a few well you try to decrease your medication.

  • Nancy Harris Bonk moderator
    12 months ago

    Hi Grania,

    Thank you for your question and welcome to Migraine.com – we’re glad you’ve found us!!

    The first thing that comes to mind is the possiblity of a sleep issue. When we wake with migraine pain it may be an indication of a sleep problem, and not just sleep apnea. My sleep study revealed I have restless leg syndrome and periodic limb movement disorder which can contribute to morning migraine attacks. You may want to discuss this with your doctor. We also have information here that may help: https://migraine.com/blog/movement-disorders-and-migraines/.

    Have you had an opportunity to discuss triptan usage with your doctor? If not, I would encourage you to. It’s currently suggested that triptans and/or pain relievers, whether they are over-the-counter or prescription not be take more than two to three days a week. If we do so, we may increase our risk of getting rebound or medication overuse headache. We have more information on this here; https://migraine.com/living-migraine/stop-rebound-headaches/.

    Triptans should not be taken by people who have “heart disease or other heart disease risk factors such as family history of early heart disease or stroke, uncontrolled high blood pressure, peripheral vascular disease, diabetes and high cholesterol. These drugs shouldn’t be taken by people with cerebrovascular disease or patients who are significantly overweight or patients who smoke.” https://migraine.com/migraine-treatment/triptans/.

    I hope this helps!
    Nancy

  • Share Your Answer

    Poll